Tennessee, 2009Hail and Damaging Winds in Tennessee, June 28, 2009
June 28, 2009 · NWS MRX · 12 events in 7 counties and zones
A boundary across the area triggered scattered thunderstorms across east Tennessee during the afternoon and evening hours. Storm reports were primarily for damaging thunderstorm winds, but hail was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered scattered thunderstorms across east Tennessee during the afternoon and evening hours. Storm reports were primarily for damaging thunderstorm winds, but hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:38 PM EST, 0 minutes earlier.
Area forecast discussion, Jun 28, 1:38 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SUN JUN 28 2009
.SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN
EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING
AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP
ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO
BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY
UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER
PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS
EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND
IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY.
OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS
COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS
EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID
...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE
COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON
MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING
WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY
SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION
THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE
UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS
EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK
SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL
CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS
MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND
TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH
AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE
SIGNIFICANTLY FROM MAV/MEX GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 91 63 89 63 / 30 10 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 61 84 60 / 30 10 10 10 10
OAK RIDGE, TN 64 88 61 85 60 / 30 10 10 10 10
TRI CITIES AIRPORT, TN 61 84 56 79 57 / 30 10 10 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG/TT
Hazardous weather outlook, Jun 28, 4:00 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 28 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DMG
Thunderstorm Wind, Loudon
- When
- June 28, 1:38 PM EST to 1:45 PM EST
- Where
- Loudon County, Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -84.320
Law enforcement personnel reported one tree downed by thunderstorms winds west of Lenoir City.
Hail, Loudon
- When
- June 28, 1:45 PM EST to 1:55 PM EST
- Where
- Loudon County, 1.32 mi WSW of Greenback
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.660, -84.190
Law enforcement personnel reported thunderstorms produced penny-size hail near Greenback.
Thunderstorm Wind, Monroe
- When
- June 28, 1:46 PM EST to 1:52 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Law enforcement personnel reported several trees downed by thunderstorm winds in and around Madisonville.
Thunderstorm Wind, Monroe
- When
- June 28, 1:46 PM EST to 1:50 PM EST
- Where
- Monroe County, 1.32 mi ENE of Madisonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.530, -84.350
Law enforcement personnel reported a roof of a business was damaged by thunderstorm winds near Madisonville.
Thunderstorm Wind, Union
- When
- June 28, 2:21 PM EST to 2:30 PM EST
- Where
- Union County, 0.89 mi SW of Sharps Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -83.810
Law enforcement personnel reported three trees downed by thunderstorm winds at Sharps Chapel.
Thunderstorm Wind, Union
- When
- June 28, 2:30 PM EST to 2:35 PM EST
- Where
- Union County, 1.31 mi ESE of Lickskillet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -83.780
Law enforcement personnel reported three trees downed by thunderstorm winds northeast of Maynardville.
Thunderstorm Wind, Knox
- When
- June 28, 3:20 PM EST to 3:30 PM EST
- Where
- Knox County, Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Knoxville.
Thunderstorm Wind, McMinn
- When
- June 28, 3:43 PM EST to 3:55 PM EST
- Where
- McMinn County, 1.13 mi E of Fairview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -84.550
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds countywide from Athens to Englewood.
Thunderstorm Wind, Blount
- When
- June 28, 3:52 PM EST to 4:00 PM EST
- Where
- Blount County, 1.68 mi E of Oakhurst
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.920
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide from Maryville to Townsend.
Thunderstorm Wind, Anderson
- When
- June 28, 5:00 PM EST to 5:05 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -84.130
Law enforcement personnel reported a few trees downed by thunderstorm winds in the southern portions of Clinton.
Thunderstorm Wind, Loudon
- When
- June 28, 5:21 PM EST to 5:30 PM EST
- Where
- Loudon County, 0.89 mi NW of Loudon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -84.360
Law enforcement personnel reported several trees downed by thunderstorm winds in Loudon. One tree fell on a parked car.
Thunderstorm Wind, McMinn
- When
- June 28, 7:17 PM EST to 7:25 PM EST
- Where
- McMinn County, 1.83 mi ESE of Piney Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 35.360, -84.590
Utility company personnel reported several trees and powerlines downed by thunderstorm winds countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174155, 174160, 174161, 174162, 174163, 174164, 174338, 174341, 174342, 174346, 174348, 174349.